Your question: I am wondering if you have any suggestions for my daughter to take as opposed to a beta blocker that was prescribed, Metoprolol.
She was diagnosed with POTS: postural orthostatic tachycardial symdrome. Her symptoms are dizziness and light headedness upon standing, racing heart when walking up stairs, chest pain sometimes (although no known heart condition). Her dizziness is daily, but otherwise she tolerates her symptoms pretty well. I read the possible side effects could be worse than what she is already dealing with.
The doctor is stating that it will lower her heart rate and blood pressure (which is 92/66 right now) and keep her heart from racing and help with dizziness. It is for her comfort only. Do you have any suggestions that we could try before using a beta blocker. I read that someone was helped with rapid heartrate from Cardimax. Is that one of your products?
I would appreciate any suggestions. POTS is actually a neurological conditions where the sympathetic and parasympathetic nervous system aren’t working together. Are there any supplements known to help with that? I would appreciate any suggestions as I hate to start down a road of using medications to treat symptoms and confusing the situation.
Larry’s Response: First, keep in mind that a diagnosis of a chronic condition is just a name used to identify a common set of symptoms that are shared by more than one person. In the case of POTS it merely explains that your daughter gets a spell when she rises too quickly and that the spell consists of rapid heart rate and dizziness. It clearly explains what is happening, but there’s no information about what to do about it.
Beta blockers slow and organize the rhythm of the heart. Since the symptoms are directly associated with the rapid heart rate, the logical drug treatment is to use one of those drugs to smooth everything out. That makes sense and works for many people. However, it isn’t something a person would want to do every day for the rest of her life. A quick look at Google will explain the likely side effects. You are wise to make every effort to not use a drug to treat symptoms.
I am familiar with tachycardia and there is some indication that it can be related to internal inflammation and imbalances in amino acids. The most likely culprit for widespread internal inflammation is wheat. Yes, gluten is a big part of it, but wheat itself is not really healthy for any of us. It was, but is no longer. I commonly tell people to eliminate all grains from the diet. It seems more difficult than it is.
Cardimax is a combination amino acid formula (L-carnitine and Taurine). It also contains hawthorn leaf (a heart tonic) and quercetin (acts against histamine but is NOT an antihistamine drug.) I take it myself. My story is here.
I am not able to tell anyone to NOT do what the doctor prescribes. In a situation like yours, my suggestions are aimed at correcting problems that generate the symptoms – inflammation.
Remove everything that may cause inflammation – the most powerful is wheat (other grains are also a problem). Also, using a daily tonic like Cardimax can be helpful. Amino acids are available in the diet as well – from proteins. I am fond of grass fed beef, fresh fish, and eggs. Dairy (cow stuff) and soy are out of the question for a different set of reasons.